Sunday, February 10, 2008

Carbamazepine (Tegretol) and Asians warning


photo credit-PPDIGITAL
creative commons license


I missed this when it first came out, but came across it this weekend and thought I'd pass it along.

Asians (including those from south Asia) may have a genetic variation that makes them susceptible to very serious (sometimes fatal) skin reactions called Stevens-Johnson syndrome and toxic epidermal necrolysis. If you are of Asian descent and your doctor recommends carbamazepine, genetic testing should be performed before you take this.

Information for Healthcare Professionals
Carbamazepine (marketed as Carbatrol, Equetro, Tegretol, and generics)

FDA ALERT [12/12/2007]: Dangerous or even fatal skin reactions (Stevens Johnson syndrome and toxic epidermal necrolysis), that can be caused by carbamazepine therapy, are significantly more common in patients with a particular human leukocyte antigen (HLA) allele, HLA-B*1502. This allele occurs almost exclusively in patients with ancestry across broad areas of Asia, including South Asian Indians. Genetic tests for HLA-B*1502 are already available. Patients with ancestry from areas in which HLA-B*1502 is present should be screened for the HLA-B*1502 allele before starting treatment with carbamazepine. If they test positive, carbamazepine should not be started unless the expected benefit clearly outweighs the increased risk of serious skin reactions. Patients who have been taking carbamazepine for more than a few months without developing skin reactions are at low risk of these events ever developing from carbamazepine. This is true for patients of any ethnicity or genotype, including patients positive for HLA-B*1502. This new safety information will be reflected in updated product labeling.

This information reflects FDA's current analysis of data available to FDA concerning this drug. FDA intends to update this when additional information or analyses become available.


The full FDA alert can be found here.

5 comments:

Daisy said...

Our city has a substantial population of southeast Asians: specifically, Hmong. Language is often an issue. In this case, the doctors need to be more aware than ever, as their Hmong patients and parents will likely not know what to ask.

Marla said...

Excellent point made by Daisy. I had not heard this. Thank you for sharing.

Club 166 said...

I've always expounded that at least 50% of the errors that occur in medicine are primarily "errors of communication". Communication is probably at least partially responsible for another 15-20%.

I hope that those that prescribe this med are paying attention.

Those reactions (Stevens-Johnson and toxic epidermal necrolysis) can occur with the administration of any drug (usually when the person first gets it, not after they've been taking it for awhile), but it sounds like carbamazepine has a higher incidence than normal in Asians.

Joe

Kassiane said...

I wonder if this applies to all the anticonvulsants that can cause SJS & TEN, most are newer than carbamazepine. It'd save a lot of ER time and wasted time attempting to control seizures if they checked it out BEFORE.

Club 166 said...

My understanding is that while SJS and TEN can occur with any drug (even common antibiotics or NSAIDS), this warning is strictly for carbamazepine.

That being said, the overall incidence of these reactions is on the order of 1-2/10,000, so it would take awhile with the newer drugs in order to identify whether a higher than normal incidence was taking place.

Joe